Tennessee, 2002

Hail and Damaging Winds in Tennessee, November 10, 2002

November 10, 2002 · NWS OHX · 60 events in 28 counties and zones

35 hail, 25 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 10, 10:00 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Nov 10, 10:00 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CST SUN NOV 10 2002

IN RETROSPECT...AVN AND ETA ANALYSIS AT 10/00Z SHOWED VERY STRONG
L/L DYNAMICS SUPPORTING LAST NIGHT/S SEVERE WEATHER EVENT...AS THE
H8 LLJ APPROACHED 70 KTS OVER WESTERN KENTUCKY...AND EXPANDED BY
10/06Z.

THE RAPID DESTABILIZATION THAT OCCURRED LAST NIGHT...MAY RECUR
LATE THIS AFTERNOON AND EVENING. ALTHOUGH THE 10/12Z FORECAST
MODEL DATA AT 11/00Z IS LESS IMPRESSIVE AT H8 OVER THE FORECAST
AREA...THERE ARE OTHER FORCES TO CONTEND WITH...SUCH AS INCREASING
L/L FRONTOGENESIS AND STRONGER UPPER AIR SUPPORT WORKING IN.

LATER TODAY...WITH DEEPER SUPPORT AND H5 TEMPERATURES AROUND -12C...
SOME STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. FURTHERMORE...
THE LASTEST WIND PROFILE PROGS SUPPORT ROTATING STORMS WITH GOOD
SURFACE-6 KM SHEAR AND L/L SRH...AND SO THE THREAT FOR ISOLATED
TORNADOES WILL CONTINUE TO BE MENTIONED IN THE ZONES. AS FOR THE
TIMING OF THIS...THE 10/12Z MODELS SHOW THAT MOST OF THE ACTION IS
THIS EVENING. HOWEVER...WHEN TEMPERATURES MEET OR EXCEED CONVECTIVE
TEMPERATURES (76 F) THIS AFTERNOON...EXPECT SCATTERED ACTION TO
BEGIN.

WILL UPDATE THE ZONES FOR WARMER AFTERNOON TEMPERATURES TODAY...
AND TO REMOVE THE TIME-SENSITIVE WORDING IN THE FIRST PERIOD.

04
.BNA...NONE.
Hazardous weather outlook, Nov 10, 11:45 AM CST, 3 hours 18 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
A STRONG COLD FRONT AND POWERFUL UPPER LEVEL WINDS WILL APPROACH THE
REGION THIS AFTERNOON...AND WILL MOVE IN DURING THE EVENING. WEATHER
CONDITIONS AHEAD OF THE FRONT WILL BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE. THUS...ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP...WITH SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES MOST PROBABLE LATE THIS
AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE AREA IN A HIGH RISK OF SEVERE WEATHER...ACTIVATION OF
EMERGENCY MANAGERS AND SPOTTER GROUPS IS EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...
AT THIS TIME...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE PERIOD.

04

The radar

The Nashville radar (KOHX), 65 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

35 hail, 25 thunderstorm wind. Local standard time, as filed.

Hail, Maury

When
November 10, 3:03 PM CST
Where
Maury County, Spring Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.750, -86.933

Spotter reported quarter size hail.

Hail, Williamson

When
November 10, 3:05 PM CST
Where
Williamson County, 3 mi E of Thompsons Station
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.800, -86.867

Spotter reported golfball size hail at the intersection of Interstate 65 and U.S. Highway 431.

Hail, Rutherford

When
November 10, 3:19 PM CST
Where
Rutherford County, 4 mi S of Smyrna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.933, -86.533

Spotter reported quarter size hail at intersection of Interstate 24 and Almaville Road.

Hail, Rutherford

When
November 10, 3:26 PM CST
Where
Rutherford County, Smyrna
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.983, -86.533

Spotter reported half dollar size hail in Smyrna.

Hail, Rutherford

When
November 10, 3:28 PM CST
Where
Rutherford County, Smyrna
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.983, -86.533

Spotter reported golf ball size hail in Smyrna.

Hail, Rutherford

When
November 10, 3:29 PM CST
Where
Rutherford County, Smyrna
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.983, -86.533

Off duty NWS employee reported nickel size hail.

Thunderstorm Wind, Rutherford

When
November 10, 3:30 PM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -86.417

Emergency managment reported wind damage to a home in the 1300 block of Lebanon Pike.

Hail, Rutherford

When
November 10, 3:31 PM CST
Where
Rutherford County, Smyrna
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.983, -86.533

Spotter reported hen egg size hail at Wal Mart.

Hail, Rutherford

When
November 10, 3:33 PM CST
Where
Rutherford County, 5 mi N of Walterhill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.017, -86.400

Spotter reported dime size hail at the Highway 231 South and Highway 452 Intersection, near the Rutherford-Wilson county line.

Hail, Wilson

When
November 10, 3:34 PM CST
Where
Wilson County, 4 mi NE of Mt Juliet
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.233, -86.467

Volunteer fire department reported dime size hail on Holly Mills Road.

Hail, Wilson

When
November 10, 3:35 PM CST
Where
Wilson County, Gladeville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.117, -86.417

Spotter reported golfball size hail.

Thunderstorm Wind, Macon

When
November 10, 3:45 PM CST
Where
Macon County, Lafayette
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -86.033

Law enforcement reported tree down across Carter Branch Road.

Hail, Macon

When
November 10, 3:45 PM CST
Where
Macon County, Lafayette
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -86.033

Law enforcement reported golf ball size hail on Scottville Road.

Hail, Wilson

When
November 10, 3:53 PM CST
Where
Wilson County, Norene
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -86.217

Emergency management reported dime size hail along 8000 block of Highway 266.

Thunderstorm Wind, Lawrence

When
November 10, 4:00 PM CST
Where
Lawrence County, Revilo
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -87.267

Law enforcement reported trees down across road.

Thunderstorm Wind, Wayne

When
November 10, 4:00 PM CST
Where
Wayne County, Waynesboro
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.317, -87.767

Law enforcement reported trees down across Ross Creek Road.

Hail, Putnam

When
November 10, 4:23 PM CST
Where
Putnam County, Cookeville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.167, -85.500

Spotter reported dime size hail.

Hail, Maury

When
November 10, 4:28 PM CST
Where
Maury County, 1 mi N of Stiversville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.467, -87.050

Spotter reported quarter size hail along Highway 31.

Hail, Giles

When
November 10, 4:29 PM CST
Where
Giles County, 3 mi NW of Lynnville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.417, -87.033

Spotter reported quarter size hail.

Thunderstorm Wind, Overton

When
November 10, 4:30 PM CST
Where
Overton County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -85.300

Law enforcement reported trees down on Dry Hollow Road, Upper Hilham Road. Power pole down on Highway 111.

Hail, Overton

When
November 10, 4:30 PM CST
Where
Overton County, Alpine
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -85.217

Law enforcement reported golf ball size hail.

Thunderstorm Wind, Dekalb

When
November 10, 4:30 PM CST
Where
Dekalb County, 8 mi NE of Smithville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -85.750

Law enforcement reported trees down.

Thunderstorm Wind, Dekalb

When
November 10, 4:30 PM CST
Where
Dekalb County, Alexandria
Measured
70 kt (81 mph)
Reported by
NEWSPAPER
Coordinates
36.083, -86.033

Newspaper story about a home having its roof peeled away by strong thunderstorm winds in Alexandria. There were several trees blown down and minor structural damage from Alexandria to Temperance Hall.

Hail, Lewis

When
November 10, 4:33 PM CST
Where
Lewis County, 5 mi E of Gordonsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.567, -87.350

Spotter reported quarter size hail near the Lewis/Maury county line.

Hail, Putnam

When
November 10, 4:35 PM CST
Where
Putnam County, Double Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.167, -85.600

Spotter reported golf ball size hail.

Hail, Putnam

When
November 10, 4:35 PM CST
Where
Putnam County, Cookeville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.167, -85.500

Spotter reported nickel size hail.

Hail, Marshall

When
November 10, 4:37 PM CST
Where
Marshall County, Lewisburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.450, -86.800

Spotter reported dime size hail.

Hail, Marshall

When
November 10, 4:42 PM CST
Where
Marshall County, Lewisburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.450, -86.800

Spotter reported golfball size hail.

Thunderstorm Wind, Putnam

When
November 10, 4:50 PM CST
Where
Putnam County, Cookeville
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.167, -85.500

Spotter reported numerous trees down.

Hail, Marshall

When
November 10, 4:54 PM CST
Where
Marshall County, Lewisburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.450, -86.800

Spotter reported golfball size hail. A Lewisburg body shop performed 50 car estimates for hail damage by 10 AM. The Ridgetop Apartments on Mooresville Highway sustained damage from golf ball size hail. The hail damaged cars, broke lamps and the apartment building sidings were filled with holes .

Thunderstorm Wind, Marshall

When
November 10, 5:00 PM CST
Where
Marshall County, Chapel Hill
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
35.633, -86.700

Amateur radio operator reported damage to a car, tree and a barn.

Thunderstorm Wind, Fentress

When
November 10, 5:15 PM CST
Where
Fentress County, Banner Spgs
Measured
50 kt (58 mph)
Reported by
NWS STORM SURVEY
Coordinates
36.250, -84.933

NWS Storm Survey indicated straight line winds. Some damage to homes with numerous trees and power lines down. 2 chicken houses were destroyed on the Chella LaRue farm. 2 businesses were damaged on U.S. Highway 127 South. Susan's Quilt Shop sustained damage to the roof and siding. Across the street, the Fentress Auto Repair was practically destroyed when the back portion of the metal building was blown out. A large tree fell on a home on Wayman Beaty Rd.

Hail, Fentress

When
November 10, 5:20 PM CST
Where
Fentress County, 7 mi SE of Jamestown
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.367, -84.833

Spotter reported golfball size hail.

Hail, Lawrence

When
November 10, 5:26 PM CST
Where
Lawrence County, 10 mi SW of Lawrenceburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.150, -87.467

Spotter reported quarter size hail.

Hail, Coffee

When
November 10, 5:29 PM CST
Where
Coffee County, 4 mi N of Beech Grove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -86.250

Spotter reported quarter size hail.

Hail, Cannon

When
November 10, 5:37 PM CST
Where
Cannon County, 9 mi SSW of Woodbury
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.717, -86.150

Emergency management reported dime size hail at Intersection of Hollow Springs Road and Burgan Road.

Thunderstorm Wind, Benton

When
November 10, 5:40 PM CST
Where
Benton County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -88.067

Law enforcement reported trees down.

Thunderstorm Wind, Stewart

When
November 10, 5:45 PM CST
Where
Stewart County, Indian Mound
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -87.683

Law enforcement reported trees down.

Thunderstorm Wind, Houston

When
November 10, 5:55 PM CST
Where
Houston County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -87.767

Law enforcement reported trees down.

Hail, Houston

When
November 10, 5:55 PM CST
Where
Houston County, Countywide
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -87.767

Law enforcement reported dime size hail.

Thunderstorm Wind, Humphreys

When
November 10, 6:00 PM CST
Where
Humphreys County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -87.767

Law enforcement reported trees down.

Thunderstorm Wind, Montgomery

When
November 10, 6:00 PM CST
Where
Montgomery County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -87.400

Law enforcement reported numerous trees, power lines down and street signs knocked over.

Hail, Lawrence

When
November 10, 6:01 PM CST
Where
Lawrence County, 6 mi W of Lawrenceburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.250, -87.433

Emergency management reported dime size hail at the Intersection of Shotwell Road and Highway 64.

Thunderstorm Wind, Coffee

When
November 10, 6:01 PM CST
Where
Coffee County, Manchester
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -86.083

Emergency management reported trees down.

Hail, Cumberland

When
November 10, 6:45 PM CST
Where
Cumberland County, Crossville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.950, -85.033

Spotter reported dime size hail.

Thunderstorm Wind, Perry

When
November 10, 6:45 PM CST
Where
Perry County, Lobelville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.750

Law enforcement reported trees and power lines down and two cars crushed.

Hail, Coffee

When
November 10, 6:56 PM CST
Where
Coffee County, 12 mi N of Manchester
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.650, -86.083

Emergency management reported quarter size hail near the Coffee/Cannon county line on Highway 53.

Thunderstorm Wind, Hickman

When
November 10, 7:05 PM CST
Where
Hickman County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -87.467

Law enforcement reported trees down.

Hail, Bedford

When
November 10, 7:06 PM CST
Where
Bedford County, 4 mi N of Shelbyville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -86.467

Emergency management reported quarter size hail along U.S. Highway 41A.

Thunderstorm Wind, Robertson

When
November 10, 7:15 PM CST
Where
Robertson County, 1 mi E of Springfield
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -86.867

Law enforcement reported tree down on Highway 49 at Caars Creek Bridge.

Thunderstorm Wind, Lewis

When
November 10, 7:20 PM CST
Where
Lewis County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -87.500

Law enforcement reported trees down.

Thunderstorm Wind, Warren

When
November 10, 7:20 PM CST
Where
Warren County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -85.783

Law enforcement reported trees down.

Hail, Warren

When
November 10, 7:20 PM CST
Where
Warren County, Countywide
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -85.783

Law enforcement reported quarter size hail.

Thunderstorm Wind, Williamson

When
November 10, 7:30 PM CST
Where
Williamson County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -86.917

Law enforcement reported trees down.

Thunderstorm Wind, Sumner

When
November 10, 7:36 PM CST
Where
Sumner County, Westmoreland
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.567, -86.250

Law enforcement reported large tree limbs down.

Hail, Williamson

When
November 10, 7:45 PM CST
Where
Williamson County, 5 mi SE of Franklin
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -86.833

Emergency management reported nickel size hail along Interstate 65 at Exit 61.

Thunderstorm Wind, Warren

When
November 10, 8:00 PM CST
Where
Warren County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -85.783

Law enforcement reported numerous trees down.

Thunderstorm Wind, Lawrence

When
November 10, 8:20 PM CST
Where
Lawrence County, Lawrenceburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.333

Law enforcement reported trees down.

Hail, Cumberland

When
November 10, 8:46 PM CST
Where
Cumberland County, 6 mi S of Crossville
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -85.033

Law enforcement reported baseball size hail on Highway 127 south.

Hail, Cumberland

When
November 10, 8:54 PM CST
Where
Cumberland County, Crossville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -85.033

Emergency management reported dime size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321932, 5321933, 5321934, 5321935, 5321936, 5321937, 5321938, 5321939, 5321940, 5321941, 5321942, 5321928, 5321929, 5322012, 5321926, 5321927, 5322013, 5322014, 5322015, 5321930, 5321931, 5322016, 5322137, 5322017, 5322018, 5322019, 5322020, 5322021, 5322022, 5322023, 5322024, 5322026, 5322025, 5322027, 5322028, 5322029, 5322084, 5322085, 5322086, 5322087, and more.